Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

May 27, 2018Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 2018, 9:42 PM CDT for Hubbard County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 9:42 PM CDT (02:42 UTC)
Expired
May 27, 2018, 10:06 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 184 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KFGF 280242
SVRFGF
MNC057-280345-
/O.NEW.KFGF.SV.W.0005.180528T0242Z-180528T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
942 PM CDT SUN MAY 27 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Hubbard County in north central Minnesota...

* Until 1045 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located near Emmaville, or
  26 miles south of Bemidji, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Camp Wilderness and Emmaville around 950 PM CDT. 
  Lake George around 955 PM CDT. 
  Kabekona around 1005 PM CDT. 
  Laporte around 1015 PM CDT. 
  Benedict around 1020 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4705 9515 4717 9517 4732 9467 4707 9466
TIME...MOT...LOC 0242Z 255DEG 27KT 4712 9508 

HAIL...1.00IN
WIND...60MPH
 
$$

DJR
1 follow-up statement
405 
WWUS53 KFGF 280306
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1006 PM CDT SUN MAY 27 2018

MNC057-280316-
/O.CAN.KFGF.SV.W.0005.000000T0000Z-180528T0345Z/
Hubbard MN-
1006 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUBBARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4705 9515 4717 9517 4732 9467 4707 9466
TIME...MOT...LOC 0304Z 255DEG 27KT 4717 9482 

$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 27, 6:41 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
641 PM CDT Sun May 27 2018

.UPDATE...
Issued at 640 PM CDT Sun May 27 2018

Minor changes to adjust for current sky cover/hourly trends in the
near term. Still monitoring frontal zone in our far south for
possible stronger storms where ML CAPE on mesoanalysis has
increase to 3000 J/KG range as previously expected. CAP is holding
however, so coverage would be limited and CAMs still not showing
a strong signal in this more favorable region of our CWA.
Radar/lighting data shows weak thunderstorm near Bemidji and
there is a subtle convergence zone that may favor more coverage
in line with CAMs (but this would be weaker due to less
instability). Overall, coverage/timing seemed reasonable and in
line with current trends, so no major changes seemed warranted at
this time.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun May 27 2018

Convective placement and timing are the main impacts for the
evening and overnight then again late tomorrow afternoon and
evening. This afternoons weak activity in the central valley has
continued to produce cloud cover across the central and southern
valley limiting max temps. Its also limited instability across the
FA. Latest mesoanalysis shows strong capping across the southern
FA with ML CAPE values near 1000J/kg. As clearing and SFC low
gradually nose into the SE FA guidance suggests ML CAPE of 2000 to
3000J/KG will develop in the SE ND by 7pm. CAMS continue to show
showers and storms developing in the 01 to 04Z time frame along
the Lisbon to Fargo To Park Rapids line. Will highlight the
highest chances through this area along the midlevel baroclinic
and convergence zone. Chances for severe storms remain low with
storms capable of hail up to an inch and wind gusts to 60mph in SE
ND this evening.

Showers and storms will be ending through the overnight as the
best forcing and potential for organized convection lifts north
out of the western SD west of the FA into west and central ND.
With western activity more cloud cover is expected similar to
today keeping temps of bit cooler than previously forecast with
highs in the low 80s and upper 70s for most. The far south will
see upper 80s and low 90s potential.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun May 27 2018

Monday night through Wednesday... Cooling trend from the hot
weekend with a return to near normal temperatures on Wednesday.
The chances for rain showers and thunderstorms continue through
Wednesday. This is driven by a surface low and upper trough that
are expected to move across the Dakotas. During this period the
Storm Prediction Center has eastern North Dakota and much of
Minnesota in a marginal risk for severe weather. There is quite a
bit of uncertainty in the severe potential for this period because
of the potential for convection in earlier periods. There are
areas of favorable shear and instability in the models but this
could change if earlier convection stabilizes the atmosphere.

Thursday through Sunday... A break in the active weather is
expected on Thursday as upper level ridging sets in before a
more active period returns for the next weekend. The GFS has
precipitable water anomalies of near an inch at times for this
next weekend so it could be quite wet. Temperatures will warm up
again Thursday and Friday before cooling back towards normal for
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun May 27 2018

VFR conditions should prevail through the TAF period. Primary
concern will be potential for showers or even thunderstorms.
Better chances will be at KFAR and KBJI this evening, but can't
be ruled out across the rest of eastern ND/northwest MN. After any
activity winds down late tonight (roughly 06-08Z) we expect a lull
in activity, with chances returning again during the later part of
the TAF period on Monday (not enough confidence to add to TAFs for
the later part of the TAF period).

Northeast winds will generally remain below 10kt through tonight,
with gusts during the day Monday 15-20kt.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, May 27, 3:55 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 AM CDT Sun May 27 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
355 AM CDT Sun May 27 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will move through the region during the morning
hours. This area of storms will be mainly sub severe, with wind
gusts up to 50 mph the main impact.

Strong to severe thunderstorms are possible this evening and
overnight across parts of the region. Coverage of these storms may
be limited, with hail around 1 inch and wind gusts up to 60 mph
the main impacts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be periods of thunderstorm activity during the first half
of the work week and another period from late in the week through
next weekend.  The best chance for any severe weather will be late
Monday afternoon and evening, however exact timing and location is
still uncertain.  At the current time, southeastern North Dakota
would have the best chance for severe storms Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

In the hours before

Special weather statement, May 27, 9:25 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
925 PM CDT SUN MAY 27 2018

MNZ023-024-028-280300-
East Becker MN-South Clearwater MN-Hubbard MN-
925 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD...NORTHEASTERN
BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilkinson to near Two Inlets. Movement was
east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Laporte and Benedict around 930 PM CDT.
  Lake George, Camp Wilderness and Emmaville around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4704 9467 4700 9551 4729 9517 4736 9467
      4732 9467 4732 9466
TIME...MOT...LOC 0225Z 261DEG 27KT 4722 9465 4707 9528

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:25 PM CDTSpecial Weather StatementFGFHubbard35 min
May 27, 10:12 PM CDTSpecial Weather StatementFGFBecker, Hubbard33 min
May 28, 4:37 AM CDTSpecial Weather StatementFGFOtter Tail53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.